California, 2012Dense Fog in California, February 8, 2012
February 8, 2012 · NWS MTR · 1 event in 1 county or zone
Dense fog caused a chain-reaction crash along Highway 37 near Skaggs Island Road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog caused a chain-reaction crash along Highway 37 near Skaggs Island Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 8, 4:14 AM PST, 3 hours 46 minutes earlier.
Area forecast discussion, Feb 8, 4:14 AM PST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
414 AM PST WED FEB 8 2012
.DISCUSSION...AS OF 3:030 AM PST WEDNESDAY...SOME FOG THIS MORNING
WHICH STARTED OUT OVER THE NORTH BAY AND HAS SPREAD TO A LARGE PORTION
OF THE CWA. IN FACT SOME CONCERN THAT WE COULD SEE SOME AIRPORTS
WITH LOW CIGS AND VIS THIS MORNING. AFTER THE CLOUDS BURN OFF SHOULD
BE A QUIET WEATHER DAY TODAY AS A RIDGE OF HIGH PRESSURE STARTS TO
BUILD ACROSS THE CWA. PLENTY OF SUNSHINE CAN BE EXPECTED BY
AFTERNOON WITH HIGHS MOSTLY IN THE 60S. AFTER ANOTHER ROUND OF
PATCHY FOG TONIGHT ANOTHER NICE DAY IS FORECAST AS TEMPERATURES
WARM 3 TO 7 DEGREES ON THURSDAY DUE TO THE RIDGE BUILDING EVEN
MORE. FOR FRIDAY AND SATURDAY SOME COOLING IS ANTICIPATED AS THE
RIDGE BEGINS TO PROGRESS TO THE EAST.
MODELS CONTINUE TO BRING A SLIGHT CHANCE OF RAIN TO OUR AREA ON
SUNDAY AS A LONGWAVE TROF MOVES THROUGH. ALL MAJOR OPERATIONAL
RUNS NOW SHOW LIGHT PRECIP SUNDAY INTO MONDAY WITH THE MAIN FOCUS
OVER THE NORTH BAY. POPS WERE INCREASED FOR MUCH OF THE CWA
ALTHOUGH AGAIN THIS LOOK TO BE A LIGHT EVENT (MOST ENSEMBLE
MEMBERS SHOW JUST A FEW HUNDREDTHS) WITH LESS THAN 1/10" IN MOST
SPOTS EXPECTED.
ANOTHER RIDGE WILL BUILD BEHIND THAT TROF AND SHOULD STAY IN
CONTROL FOR MOST OF NEXT WEEK.
&&
.AVIATION...AS OF 4:14 AM PST WEDNESDAY...DIFFICULT FORECAST THIS
MORNING...AS PATCHY DENSE FOG IS PRESENT THROUGH MUCH OF THE NORTH
AND EAST BAY. TEMPO GROUPS WERE ADDED TO MOST OF THE TERMINALS TO
ACCOUNT FOR THE POSSIBILITY OF FOG FORMING OR ADVECTING OVER THE
REGION. OTHER THAN THIS MORNING...VFR CONDITIONS WILL PREVAIL.
LIGHT AND VARIABLE WINDS WILL BE PRESENT AS A NEARLY NEUTRAL SFO-
SAC GRADIENTS PERSISTS.
VICINITY OF KSFO...POSSIBLE MVFR CIGS THROUGH 15Z. LOW CONFIDENCE.
LIGHT ONSHORE FLOW THIS AFTERNOON.
KSFO BRIDGE APPROACH....REDUCED VISIBILITIES AND MVFR CIGS ARE
MORE LIKELY TO IMPACT THE APPROACH THIS MORNING THROUGH 16Z. LOW
CONFIDENCE. OTHERWISE...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...POSSIBLE REDUCED VISIBILITIES AND
IFR CIGS OVER THE NEXT FEW HOURS. OTHERWISE VFR CONDITIONS AND
LIGHT WINDS WILL PREVAIL.
&&
.MARINE...A STORM SYSTEM IN THE EASTERN PACIFIC GENERATED LARGE
LONG PERIOD WESTERLY SWELLS...WHICH IMPACT THE WATERS THROUGH THIS
AFTERNOON.
WEST FACING BEACHES WILL BE IMPACTED THE GREATEST...WITH THE
LARGEST SWELLS EXPECTED EARLY THIS MORNING. BREAKERS TO 18
FEET WILL BE POSSIBLE ALONG THESE BEACHES...CREATING STRONG RIP
CURRENTS AND SNEAKER WAVES.
PLEASE CONTINUE TO MONITOR THE FORECAST FOR THE LATEST INFORMATION.
&&
.CLIMATE...AS OF 2:30 AM PST TUESDAY...ALTHOUGH THIS WINTER
CONTINUES TO REMAIN MUCH DRIER THAN NORMAL THE PERIOD STRETCHING
FROM THE MIDDLE OF FEBRUARY TO THE MIDDLE OF MARCH HAS PRODUCED
LARGE AMOUNTS OF RAINFALL IN THE PAST. HERE ARE THE WETTEST FEB
15 - MAR 15 (IN INCHES) FOR SELECTED LOCATIONS IN OUR AREA PLUS
THE YEAR IS HAPPENED. IT SHOULD BE NOTED THAT 1983 AND 1986
BOTH FEATURED A HEMISPHERIC PATTERN WITH A VERY LONG FETCH COMING
FROM THE PACIFIC DIRECTLY INTO OUR AREA. THIS TYPE OF SETUP CAN
BE VERY CONDUCIVE FOR ATMOSPHERIC RIVERS WHICH OFTEN LEAD TO
VERY IMPRESSIVE RAINFALL TOTALS.
.LOCATION.................2/15-3/15 RECORD.....YEAR
SAINT HELENA..................19.02...........1983
PETALUMA......................14.74...........1983
SAN FRANCISCO.................10.38...........1986
SFO AIRPORT....................9.92...........1986
PALO ALTO......................8.47...........1986
OAKLAND.......................10.32...........1986
SAN JOSE.......................7.07...........1983
BEN LOMAND....................25.77...........1986
SANTA CRUZ....................12.55...........1983
GILROY........................12.11...........1917
PINNACLES......................9.22...........1983
MONTEREY.......................9.04...........1983
KING CITY.....................10.02...........1911
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...HIGH SURF ADVISORY...ALL COASTS
SCA...ALL WATERS
SCA...ROUGH BAR ADVISORY FOR SF BAR UNTIL 3 PM
&&
PUBLIC FORECAST: BELL
AVIATION/MARINE: RILEY
CLIMATE: BELLHazardous weather outlook, Feb 8, 5:12 AM PST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
512 AM PST WED FEB 8 2012
CAZ506-510-081700-
NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS-
512 AM PST WED FEB 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND EAST BAY VALLEY
AREAS OF THE SAN FRANCISCO BAY REGION.
.DAY ONE...WEDNESDAY AND WEDNESDAY NIGHT
WIDESPREAD FOG WITH AREAS UNDER A QUARTER OF A MILE.
** DENSE FOG ADVISORY UNTIL 9 AM (SFONPWMTR) **
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DRY WEATHER WITH LESS FOG IS EXPECTED.
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Dense Fog, North Bay Interior Valleys
- When
- February 8, 8:00 AM PST to 11:00 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
Dense fog is blamed in 11 crashes on Highway 37 near Skaggs Island Rd. There were 31 vehicles involved in the crashes. Two people suffered minor injuries.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Ohio, February 8, 201213 events
- Winter Weather in New Jersey, February 8 to 9, 20128 events
- Winter Weather in Pennsylvania, February 8 to 9, 20126 events
- Winter Weather in Colorado, February 8 to 9, 20125 events
- Winter Weather in Kansas, February 8 to 9, 20124 events
- Winter Weather in Kentucky, February 8, 20122 events
- Winter Weather in Indiana, February 8, 20121 event
- Blizzard in Alaska, February 8, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366633.